HLA-B locus in Japanese patients with anti-epileptics and allopurinol-related Stevens-Johnson syndrome and toxic epidermal necrolysis

Nahoko Kaniwa, Yoshiro Saito, Michiko Aihara, Kayoko Matsunaga, Masahiro Tohkin, Kouichi Kurose, Jun Ichi Sawada, Hirokazu Furuya, Yukitoshi Takahashi, Masaaki Muramatsu, Shigeru Kinoshita, Masamichi Abe, Hiroko Ikeda, Mariko Kashiwagi, Yixuan Song, Mayumi Ueta, Chie Sotozono, Zenro Ikezawa, Ryuichi Hasegawa

Research output: Contribution to journalArticlepeer-review

313 Citations (Scopus)

Abstract

Introduction: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but life-threatening severe cutaneous adverse reactions. Recently, strong associations of HLA-B1502 and HLA-B5801 with carbamazepine- and allopurinol-induced severe cutaneous adverse reactions were found in Han Chinese patients, respectively, but ethnic differences in the associations have been reported. The objective of this study is to clarify the involvement of HLA-B1502 and HLA-B5801 in Japanese SJS/TEN patients. Methods: HLA-B genotyping was performed on 58 Japanese SJS/TEN patients between July 2006 and April 2008 from multicenters in Japan. Results: There were no HLA-B1502 carriers among 58 SJS/TEN patients. This patient group included seven carbamazepine-related and 11 aromatic anti-epileptic agent-related SJS/TEN patients. In addition, there were five HLA-B5801 carriers, which included four allopurinol-related SJS/TEN patients. Conclusion: While HLA-B1502 is unlikely to be associated with carbamazepine-related or aromatic anti-epileptic agent-related SJS/TEN, HLA-B5801 was significantly associated with allopurinol-related SJS/TEN in Japanese.

Original languageEnglish
Pages (from-to)1617-1622
Number of pages6
JournalPharmacogenomics
Volume9
Issue number11
DOIs
Publication statusPublished - 01-11-2008
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Molecular Medicine
  • Genetics
  • Pharmacology

Fingerprint

Dive into the research topics of 'HLA-B locus in Japanese patients with anti-epileptics and allopurinol-related Stevens-Johnson syndrome and toxic epidermal necrolysis'. Together they form a unique fingerprint.

Cite this